

FLSA and Travel Time for Non-Exempt Employees

Guidelines to determine compensable time

PURPOSE

This document is to assist supervisors and employees in understanding what time to report as work time on payroll timesheets in common situations where an employee travels as part of their job duties. They apply to all types of employees eligible for overtime. (Note: Where the examples reference compensatory time, often known as "comp time", this option is available for hourly non-exempt employees and unavailable for salaried non-exempt employees.)

I. GENERAL RULE

- A. Excluding normal commuting time, employees should be compensated for all travel unless it is:
 - 1. overnight;
 - 2. outside of regular work hours;
 - 3. on a common carrier or as a passenger;
 - 4. where no work is done.
- B. In some cases, a department may re-arrange the work schedule within the workweek (Sunday Saturday) to avoid additional compensation hours which may occur as a result of travel time or compensable commuting time as described below. Whenever possible, the department and the employee should discuss the possibility of rearranging the work schedule prior to departure.

II. COMMUTE TIME

Generally, an employee is not at work until he or she reaches the work site and begins working.

- A. But, if the employee is required to report to a location where he or she is to pick up materials, equipment, or other employees, or to receive instructions before traveling to the work site, time is compensable once the employee reaches the location.
- B. If the employee drives a University vehicle to and from work, he or she does not have to be compensated for that commuting time as long as:
 - 1. driving the vehicle between home and work is strictly voluntary and not a condition of employment;
 - 2. the vehicle is a type normally used for commuting;

humanresources.illinois.edu 1

- 3. the employee incurs no costs for driving the employer's vehicle or parking it at home; and
- 4. the work sites are within normal commuting area of the employer's place of business.

III. TRAVEL DURING THE WORKDAY (No overnight stay)

- A. Travel as a part of the employer's principal activity must be counted as hours worked. If the travel is for the benefit of the employer, it is compensable. A common example is when an employee's job requires him/her to travel from job site to job site during the workday.
- B. If the employee stops at a shop or the home office for his or her own convenience, the time traveling from the office to the site is not compensable.
- C. Time spent by the driver picking up other passengers and transporting them to a specific location is work time and therefore compensable.
- D. When the (non-exempt) employee is the driver:

Time spent by a non-exempt employee as the driver is all compensable, regardless of the day of the week or the time of day the travel occurs.

E. When the (non-exempt) employee is the passenger:

Time spent by passengers traveling in a car during the normal workday is compensable, even if it occurs on a day that the employee is not normally scheduled to work.

- F. Any meal breaks of 20 minutes or longer during the travel time is not considered compensable time.
- G. In summary: Regardless of whether the employee is the driver or passenger, all time spent driving that occurs in a single day (i.e., no overnight stay) is compensable, regardless of the day of the week or the time of day the travel occurs, except for any meal break of 20 minutes or longer.

IV. OUT OF TOWN TRAVEL - SPECIAL ONE-DAY ASSIGNMENT

A. If the employee is assigned to work in another city for one day and the travel is performed at the employer's request and for the employer's benefit, it is part of the principal activity of the employer and therefore is compensable. This is true even if the employee is traveling by common carrier since this is a special assignment and is not ordinary home-to-work travel. The assignment is performed for the employer's benefit and at the employer's special request to meet the needs of the particular and unusual assignment.

- B. However, in this special one-day assignment, travel time between the employee's home and the airport or railway station is home- to-work travel time and therefore not compensable.
- C. To the extent that an employee performs work while traveling, e.g., preparing for a meeting, reviewing documents, making telephone calls, this time constitutes hours worked even if the travel time would otherwise not be compensable.
- D. Single day out-of-town travel is considered hours worked, excluding a meal period.

Example: A non-exempt employee whose normal work hours are 8:30 am to 5:00 pm is given an assignment to be in Chicago for one day and return that evening. The non-exempt employee leaves the University (or their home) at 7:00 am, the meeting is over at 3:00 pm, and the employee arrives back at the University (or their home) at 7:00 pm In this case, the travel time between 7:00 am to 8:30 am and 5:00 pm and 7:00 pm is considered work time and count towards calculating eligibility for overtime. Assuming the non-exempt employee did not perform any other extra work during the workweek, the employee would be paid at time-and-one half for the 3.5 hours of overtime or receive 4.75 hours of compensatory time.

V. OVERNIGHT TRAVEL

Travel that keeps an employee away from home overnight is "travel away from home." Travel away from home is clearly work time when it cuts across the employee's regular workday hours, and therefore is compensable.

- A. The time is not only hours worked on regular workdays during normal working hours but also during corresponding hours on non-workdays. If this travel occurs during normal work hours on non-working days (i.e., Saturday or Sunday for an employee who works Monday through Friday), the time is also compensable.
- B. Time the employee spends in overnight travel away from home outside of regular working hours as a passenger on an airplane, train, boat, bus, or automobile and the employee is free to relax, is not considered compensable time. If the employee is the driver of the vehicle, the employee must be compensated, because driving is considered work time. To the extent that an employee performs work while traveling, e.g., preparing for a meeting, reviewing documents, making telephone calls, this time constitutes hours worked even if the travel time would otherwise not be compensable.

Example: Employee drives to the airport to attend a seminar and has two co-workers as passengers with them. If the trip is made before or after normal working hours, only the driver receives compensation as only the driver is "working". If the trip is made during normal work hours, all three employees are compensated because travel during normal work time is compensable.

C. Time spent at a motel with freedom to use time for the employee's own purposes is not compensable.

D. Regular meal period time is not considered compensable time.

Example (37.5-hour workweek): An employee who regularly works from 8:30 am to 5 pm Monday through Friday is assigned overnight travel. The employee travels on business to a location that requires two hours of travel time. The employee leaves Friday at 8:30 am, arrives at the work location at 10 am and works until 5 pm on Friday. The employee should be compensated for 7.5 hours of work on Friday. The employee begins work at 8:30 am on Saturday morning, takes an hour meal break, and returns home on Saturday at 2 pm Since the employee worked and traveled for 4.5 hours on Saturday during hours that would be considered normal work hours on a non-working day, the employee would be eligible for either 4.5 hours of pay at time-and-one-half or 6.75 hours of compensatory time (4.5 hours x 1.5) for Saturday.

Example (40-hour workweek): An employee who regularly works from 8 am to 5 pm from Monday through Friday is assigned work out of town. On Friday, the employee works at their regular job location until 4 pm and then travels by bus to an out-of-town work location, arriving at 6 pm. The employee should be compensated for 8 hours on Friday, since with overnight travel only the travel time that overlaps the employee's regular working hours must be paid. On Saturday, the employee works from 8 am to 4 pm with an hour meal break. The employee then leaves to travel home by bus, arriving at 6 pm Since only the travel time that overlaps the employee's regular working hours on a non-working day must be paid, the employee is eligible for either 8 hours of pay at time-and-one-half or 12 hours of compensatory time (8 hours x 1.5).

E. Time Zone Changes – If the time zone changes during the travel day, the hours should be calculated on the "actual" hours when calculating compensable time on travel days. A department may wish to use Central Standard Time (CST) for travel days to assist in determining work hours. Local time (i.e., the time at the destination location) should be used for all other days of the travel.

<u>Example.</u> An employee traveled to the airport at 9 am CST on a non-workday, but within work hours, and arrived at the destination hotel at 12 pm Pacific Standard Time (PST) (which is 2:00 pm CST). The actual hours of travel are 5 hours (9:00 am to 2:00 pm, CST). On the return flight, the employee left at 10:00 am PST (which is 8:00 am. CST) and returned to Champaign at 1:00 pm CST. The actual hours of travel are 5 hours.

VI. TRAINING TIME

Generally, when the employer permits or requires a non-exempt employee to attend training, such time is considered as hours worked <u>unless all four of the following criteria are met:</u> 1) attendance is outside of the employee's regular work hours; 2) attendance is voluntary; 3) the course, lecture, or meeting is not directly related to the employee's job; and 4) the employee does not perform any productive work for the employer during such training.

OUESTIONS

If you have questions, please contact IHR Labor and Employee Relations at 333-3105.

COMPARISON OF DRIVERS VERSUS PASSENGERS AND SAME-DAY VERSUS OVERNIGHT TRAVEL

For the charts below, assume that the employee's regular work schedule is 8:30 am – 5:00 pm (a 37.5-hour workweek), Monday through Friday, with a one-hour unpaid meal period. The below guidance would also be true for an employee working Monday through Friday, 8 am-5 pm, with a 40-hour workweek.

Same Day Travel

	Travel Time	Driver	Passenger
Scheduled workday, scheduled work hours	Monday	1100	1100
	9a – 11a	yes	yes
Not scheduled workday, scheduled work hours	Sunday	MOC	MOC
	9a – 11a	yes yes	
Scheduled workday, not scheduled work hours	Monday	yes yes	
	6p – 8p		
Not scheduled workday, not scheduled work	Sunday	1100	TVOC
hours	6p – 8p	yes	yes

Overnight Travel

	Travel Time	Driver	Passenger
Scheduled workday, scheduled work hours	Monday	1100	TVOC
	9a – 11a	yes	yes
Not scheduled workday, scheduled work hours	Sunday	TIOC	MOC
	9a – 11a	yes	yes
Scheduled workday, not scheduled work hours	Monday	TIOC	no*
	6p – 8p	yes	110
Not scheduled workday, not scheduled work	Sunday	MOC	no*
hours	6p – 8p	yes	110

^{*}If the employee performs work while a passenger during these times (e.g., reading work-related documents, checking/responding to emails, etc.), then the employee must be compensated.

APPENDIX A

MORE EXAMPLES OF A NON-EXEMPT EMPLOYEE AND OVERNIGHT TRAVEL

FLSA PRINCIPLES

- A. When travel takes place outside the employee's normal workdays, the employee is required to be compensated for the travel time if they are the driver to the airport or hotel. (See section V-B)
- B. When the travel takes place outside the employee's normal workdays but within their work hours, they are required to be compensated for the travel time. (See section V-A)
- C. Passenger employees are not required to be compensated outside their work hours. (See section V-B)
- D. The employee is compensated for all conference required events that involve participating in training or as a speaker. The employee is not compensated for social events, meals without speakers or meals when work is not being performed. (See section I-A-4)
- E. An employer may rearrange the work schedule within the workweek to avoid additional compensation hours. (See section I-B). On our campus, though, some collective bargaining agreements prohibit this.
- F. When travel falls during the employee's regular workday, the travel time is compensable. (See section V-A)
- G. If the time zone changes during the travel day, you should count "actual" hours. To determine work hours on travel days, use the Central Time Zone for both days so the employee is not advantaged or disadvantaged based on time changes. For non-travel days, use local time. (See section V-E)

Example 1 - No Adjustments to Normal Work Schedule

The employee's work schedule is Monday through Friday (defined as workdays), 8 am to 5 pm (defined as work hours) with a one-hour lunch (40-hour workweek). The employee attended a conference that began Sunday night at 5:15 pm with a business meeting (which the employee was required to attend) and ended on Wednesday at 12:10 pm. The employee worked their normal schedule the days following the conference. No time zone differences.

Sunday (not a normal scheduled workday but most of travel is within work hours)

9:40 am - 10:40 am	Employee drives to Bloomington airport (compensated)	
10:40 am - 11:40 am	Employee at airport (compensated)	
11:40 am - 4:00 pm	Plane flight (compensated)	
4:00 pm - 5:15 pm	Arrived & took shuttle to hotel (partially compensated)	
5:15 pm- 6:00 pm	Opening business meeting (compensated)	
6:00 pm - 9:00 pm	Opening reception attendance (not compensated)	
Total compensation for Sunday is 8 hours (the hours of 9:40 am to 5:00 pm,		
which are in the employee's normal work hours, plus 5:15 - 6 pm).		

Monday (normal scheduled workday)

8:30 am – 12:00 pm	Conference Sessions – (compensated)
12:30 pm - 4:30 pm	Conference Sessions – (compensated)
Total compensation for Monday is 8 hours.	

Tuesday (normal scheduled workday)

8:30 am – 12:00 pm	Conference Sessions – (compensated)
12:30 pm - 4:30 pm	Conference Sessions – (compensated)
Total compensation for Tuesday is 8 hours.	

Wednesday (normal scheduled workday and most of travel is within normal work hours)

8:30 am – 12:00 pm	Conference Sessions (compensated)	
12:00 pm – 10:45 pm	Employee leaves hotel, takes shuttle to airport, flight	
	back to Bloomington (partially compensated)	
10:45 pm - 11:45 pm	Employee drives from Bloomington to Champaign	
	(compensated)	
Total compensation for the day is 9 hours (the 8 hours that are the employee's		
normal work hours, plus the one hour between 10:45-11:45 pm)		

On Thursday and Friday, the employee worked their normal schedule, 8 hours each day.

Total compensation for the week is 49.00 hours; 9 of these hours are overtime and must be paid at time-and-one-half <u>or</u> the employee may receive 13.5 hours of compensatory time (9 hours x 1.5).ⁱ

Example 2 - Adjusted Work Schedule

For the charts below, assume the employee's regular work schedule is 8:00 am – 4:30 pm (a 37.5-hour workweek), Monday through Friday, with a one-hour unpaid meal period. In this example, the employee's work schedule was adjusted due to conference attendance. The employer asked the employee to adjust their work schedule on Thursday and Friday to avoid overtime hours — specifically, the employer determined the employee should leave early on Thursday and should not work at all on Friday. The conference began Sunday night at 5:30 pm with a business meeting and ended on Wednesday at noon. No time zone differences.

Sunday (not a normal scheduled workday but most of travel is within work hours)

ty (not a normal scheduled workday but most of traver is within work hours)		
9:30 am - 10:30 pm	Employee drives to Bloomington airport (compensated)	
	- 1 hr.	
10:30 am - 11:30 am	Employee at airport (compensated) - 1 hr.	
11:30 am - 4:00 pm	Plane flight (compensated) - 4.5 hrs.	
4:00 pm - 5:00 pm	Arrived & took shuttle to hotel (partially compensated	
	for 4:00 pm – 4:30 pm)5 hr.	
5:30 pm – 6:00 pm	Opening Business Meeting (compensated)5 hr.	
6:00 pm – 9:00 pm	Opening Reception (not compensated)	
Total compensation for Sunday is 7.5 hours (the hours of 9:30 am to 4:30 pm are		
in the employee's normal work hours, plus 5:30 – 6 pm).		

Monday (normal scheduled workday)

9:00 am – 12:00 pm	Conference Sessions – (compensated)
12:30 pm – 4:30 pm	Conference Sessions – (compensated)
Total compensation for Monday is 7.5 hours.	

Tuesday (normal scheduled workday)

9:00 am – 12:00 pm	Conference Sessions – (compensated)	
12:30 pm – 4:30 pm	Conference Sessions – (compensated)	
Total compensation for Monday is 7.5 hours.		

Wednesday (normal scheduled workday and most of travel is within normal work hours)

lesady (normal scheduled workday and most of traver is within normal work nours)		
9:30 am – 12:00 pm	Conference Sessions (compensated) – 2.5 hrs.	
12:00 pm – 9:45 pm	Employee leaves hotel, takes shuttle to airport, flight	
	back to Bloomington (partially compensated for 12:00	
	pm – 5:00 pm.) -5 hrs.	
9:45 pm – 10:45 pm	Employee drives from Bloomington airport (BMI) to	
	Champaign (compensated) -1 hr.	
Total compensation for the day is 8.5 hours (7.5 hours of work occur during the		
employee's normal work hours/workday, plus the one hour between 9:45-10:45		
pm)		

As a reminder, the employee was advised to leave early on Thursday (they worked 6.5 hours that day) and not to work at all on Friday. In this example, total compensation for the week is 37.5 hours, and the employee does not receive any overtime pay or compensatory time.

Example 3 – Time Zone Change

If the time zone changes during an employee's travel day, hours should be calculated based upon "actual" hours when calculating compensable time on travel days. A department may wish to use Central Standard Time (CST) for travel days to assist in determining work hours. Local time should be used for all other days of the travel.

In this example, the employee's work schedule is Monday through Friday (defined as workdays) 8:30 am to 5 pm with a 1-hour lunch (37.5-hour workweek). The conference began Sunday night at 6:30 pm (EST) with a business meeting and ended on Tuesday at Noon (EST). The employee worked their normal schedule the days following the conference. The conference is located in New York, which is in EST.

Sunday (not a normal scheduled workday but most of travel is within work hours)

9:30 am - 10:30 am	Employee drives to Bloomington airport (compensated)
	- 1 hr.
10:30 am - 11:30 am	Employee at airport (compensated) - 1 hr.
11:30 am (CST) - 5:00	4.5 hrs. flight (compensated) – Note: This is 4.5 hrs. of
pm (EST)	actual travel time with the time change of one hour.
5:00 pm - 6:00 pm (EST)	Arrived & took shuttle to hotel (not compensated)
6:30 pm - 7:00 pm (EST)	Opening Business Meeting (compensated)5 hr.
7:00 pm - 10:00 pm	Opening Reception (not compensated)
(EST)	
Total compensation for Sunday is 7 hours	

Monday (normal scheduled workday)

8:30 am – 12:00 pm	Conference Sessions – (compensated) 3.5 hrs.	
12:30 pm - 4:30 pm	Conference Sessions – (compensated) 4 hrs.	
Total compensation for Monday is 7.5 hours.		

Tuesday (normal scheduled workday)

8:30 am (EST) – 12:00 pm	Conference Sessions (compensated) - 3.5 hrs.
(EST)	
12:00 pm (EST) – 4:00 pm	Employee leaves hotel, takes shuttle to airport, 4-
(CST)	hour flight back to Bloomington (compensated) - 5
	hrs.
4:00 pm (CST) – 5:00 pm	Employee drives from Bloomington to Champaign
(CST)	(compensated) - 1 hr.
Total compensation for the day is 9.5 hours	

From Wednesday - Friday, the employee worked 7.5 hours. In this example, total compensation for the week is 46.5 hours; 9 of these hours are overtime and must be paid at time-and-one-half or the employee may receive 13.5 hours of compensatory time (9 hours x 1.5).

RESOURCES

This document is based on a similar document prepared by the University of Kansas Human Resources Department: https://humanresources.ku.edu/fair-labor-standard-act-flsa-travel-time-guidelines

Additional information was obtained from the U.S. Department of Labor FLSA website:

General: https://www.dol.gov/agencies/whd/fact-sheets

Wage & Hour Division Fact Sheet #22: https://www.dol.gov/agencies/whd/fact-sheets/22-flsa-hours-worked

Last Modified: April 25, 2024

¹ Compensatory time, often referred to as "comp time", is not available for salaried non-exempt employees.